Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 8, NWS Wakefield, VA

July 12, 1996Southampton County, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 12, 1996, 2:58 PM EDT for Southampton County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1996, 2:58 PM EDT (18:58 UTC)
Expired
Jul 12, 1996, 3:30 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Southampton County, VA

The radar

The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 121858
TORAKQ
VAC175-121930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT FRI JUL 12 1996

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST VIRGINIA

   ...SOUTHAMPTON COUNTY

AND THE ADJACENT WATERS OF THE
 
AT 257 PM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 7 MILES SOUTH SOUTHEAST OF COURTLAND MOVING NORTHWEST
AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    COURTLAND                           BY 305 PM EDT
    CAPRON                              BY 310 PM EDT
    SEBRELL                             BY 310 PM EDT
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 1:23 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 1:23 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
125 PM EDT FRI JUL 12 1996

DISCN:
MODELS OF NO HELP WITH BERTHA AS LTST FIXES NOW HAVE IT MOVG NE ALONG
NC CST. TRACK IS SIMILIAR TO WHAT ARTHUR DID & MAY MAKE A BEELINE FOR
MHX. ANYWAY...DO NOT SEE LANDFALL AS EARLY AS FCSTD.

SYSTM HAS BECOME A HYBRID BTWN TRPLCL/SUB-TRPLCL CHRCTRSTS WITH EYEWALL
INCRSG & BECOMING RAGGED. DRY AIR BECOMING ENTRAINED THRU SW PRTN OF
SYSTM AS IT LUKS MORE LIKE A WINTER SYSTM CAUGHT UP IN A NEG-TILTED
TROF. WITH SUB-TRPLCL CHRCTRSTS...BELIEVE WIND FIELD WILL NOT WEAKEN AS
FAST AS A PURE HRCN WUD. WND/HVY RAIN OVRSPRDG MOST OF MY FA WITH HRCN
WRNG NOT OUT OF THE QUESTION ALONG CSTL SCTNS AND HIGH WIND WRNG FOR
INLAND SCTNS TONITE/SAT AM.

CONTINUE ALL WATCHS/WRNGS UNTIL NXT CONF CALL. NRLY STDY TMPS TONITE
WITH 100% POPS. PCPN GRDLY ENDS W-E SAT WITH TMPS RTRNG TO NR NRML.
GOT TO RUN...RADAR GETTING INTERESTING AS PCPN APPRCHS MY FA~.

RUSNAK

In the hours before

Special weather statement, Jul 12, 2:54 PM EDT, 4 minutes before
NCZ012>017-030>032-102-501-504-VAZ073-078-081>085-088>100-501-
130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT FRI JUL 12 1996

...TORNADO WATCH IN EFFECT UNTIL 8PM FOR EASTERN VIRGINIA AND
NORTHEASTERN NORTHCAROLINA...

STRONG OUTER BANDS OF HURRICANE BERTHA ARE PUSHING NORTH THROUGH
NORTHEASTERN NORTH CAROLINA AND EASTERN VIRGINIA.  EMBEDDED STRONG
TO SEVERE THUNDERSTORMS WILL POSSIBLY PRODUCE DAMAGING WINDS AND
ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA.
PERSONS IN AND NEAR THE WATCH AREA SHOULD SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NS

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.